Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 1, NWS Austin/San Antonio, TX

January 22, 20244 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jan 22, 2024, 12:46 AM CST for 4 counties in Texas. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 22, 2024, 12:46 AM CST (06:46 UTC)
Expired
Jan 22, 2024, 4:43 AM CST
In force
4 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Atascosa County, TX, Bexar County, TX, Comal County, TX, Medina County, TX

The radar

The Austin/San Antonio radar (KEWX), 38 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 22, 1:32 AM CSTFLASH FLOOD1 Nnw Olmos Park, TXNumerous low water crossings flooded across the north and west side of San Antonio and Bexar County.
Jan 22, 2:30 AM CSTFLASH FLOOD2 Ne Terrell Hills, TXVehicle encountered high water when turning onto Ira Lee road from Corinne Drive near Austin Highway; a female occupant got out of the car and got swept away by rushing car and needed water rescue by San Antonio fire fighters.
Jan 22, 3:04 AM CSTFLASH FLOOD3 E Castle Hills, TXThe San Antonio International Airport Police Department reports that the northeast entrance to the airport is flooded. There is also a report of flooding in Level 0 of the Short-Term Parking Garage.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 6.8 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2024-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2024-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 345 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
422 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
645 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

329 
WGUS54 KEWX 220646
FFWEWX
TXC013-029-091-325-221100-
/O.NEW.KEWX.FF.W.0001.240122T0646Z-240122T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
1246 AM CST Mon Jan 22 2024

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Warning for...
  Northwestern Atascosa County in south central Texas...
  Western Bexar County in south central Texas...
  Comal County in south central Texas...
  Southeastern Medina County in south central Texas...

* Until 500 AM CST.

* At 1246 AM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  San Antonio, New Braunfels, Schertz, Live Oak, Selma, Devine, 
  Castroville, San Antonio Int Airport, Canyon Lake Dam, Canyon 
  Lake, Leon Valley, Helotes, Fair Oaks Ranch, Alamo Heights, 
  Windcrest, Terrell Hills, Bulverde, Garden Ridge, Shavano Park and 
  Hollywood Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 2975 9862 2994 9841 2992 9813 2985 9803
      2976 9800 2969 9809 2959 9831 2932 9854
      2910 9879 2910 9899

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MO
2 follow-up statements
574 
WGUS74 KEWX 220947
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
347 AM CST Mon Jan 22 2024

TXC013-029-091-325-221100-
/O.CON.KEWX.FF.W.0001.000000T0000Z-240122T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Atascosa TX-Bexar TX-Comal TX-Medina TX-
347 AM CST Mon Jan 22 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 AM CST EARLY THIS 
MORNING FOR NORTHWESTERN ATASCOSA, WESTERN BEXAR, COMAL AND 
SOUTHEASTERN MEDINA COUNTIES...

At 347 AM CST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen. Additional rainfall amounts up to 1 inch are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  San Antonio, New Braunfels, Schertz, Live Oak, Selma, Devine, 
  Castroville, San Antonio Int Airport, Canyon Lake Dam, Canyon 
  Lake, Leon Valley, Helotes, Fair Oaks Ranch, Alamo Heights, 
  Windcrest, Terrell Hills, Bulverde, Garden Ridge, Shavano Park and 
  Hollywood Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 2975 9862 2994 9841 2992 9813 2985 9803
      2976 9800 2969 9809 2959 9831 2932 9854
      2910 9879 2910 9899

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GALE
704 
WGUS74 KEWX 221043
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
443 AM CST Mon Jan 22 2024

TXC013-029-091-325-221053-
/O.CAN.KEWX.FF.W.0001.000000T0000Z-240122T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Atascosa TX-Bexar TX-Comal TX-Medina TX-
443 AM CST Mon Jan 22 2024

...FLASH FLOOD WARNING FOR NORTHWESTERN ATASCOSA, WESTERN BEXAR, 
COMAL AND SOUTHEASTERN MEDINA COUNTIES HAS BEEN REPLACED WITH A 
FLOOD ADVISORY...

LAT...LON 2975 9862 2994 9841 2992 9813 2985 9803
      2976 9800 2969 9809 2959 9831 2932 9854
      2910 9879 2910 9899

$$

GALE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jan 21, 11:22 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jan 21, 11:22 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1122 PM CST Sun Jan 21 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Monday night)
Issued at 213 PM CST Sun Jan 21 2024

Overcast skies and areas of mist, drizzle, and rain have begun
across the forecast area early this afternoon. A disturbance ahead
of the first trough has developed showers across portions of the Rio
Grande Plains and southern Edwards Plateau while the mist and
drizzle remain confined to areas east where increased moisture and
lowering stratus continue. Periods of breezy wind will continue
through the afternoon making temperatures outside feel like they are
in the upper 20s to mid 30s, while actual highs today will range
from the upper 30s to upper 40s.

These colder, dreary conditions will continue into this evening as
an upper trough progresses across Mexico to western Texas overnight.
Showers will increase in coverage becoming widespread late this
evening, with eventually some embedded thunderstorms developing as
elevated instability increases ahead of this system. High
precipitable water values will aid in the heavy rain potential as
this system progresses east across the area. The highest totals are
expected to accumulate across the eastern half of the CWA after
midnight and through Monday morning. Storm totals out west may only
amount to a couple tenths of an inch of rain for this first system,
while the eastern Hill Country and areas west will likely see totals
ranging from 1-3 inches. Ensembles continue to indicate very high
(80-100%) probabilities for areas along and east of I-35 to see at
least an inch of rain, with decent probabilities (60-80%) for 2
inches through Monday evening, especially in our far eastern
counties. Isolated pockets of rain higher than 3 inches are also
possible. With heavy rain forecast, there is the potential for minor
flooding to occur, especially in urban and low lying areas.

Showers and thunderstorms will quickly advance east with the western
half of the CWA seeing dry weather later Monday morning. Areas along
I-35 and east will see drier weather by the afternoon. Precipitation
chances quickly fill in late evening overnight into Tuesday morning
as another disturbance moves across the area. Any additional
precipitation may exacerbate any previously flooded areas or
streams. Minor river flooding will be possible as well.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 213 PM CST Sun Jan 21 2024

Rain chances continue into the extended forecast period with the
passage of several upper level short waves through the local area.
Speaking about short waves, there is an upper level short wave
moving across South Central Texas during the day on Tuesday. Around
mid to late morning, a low level jet of 30 to 40 knots is forecast
to be in place between the I-35 corridor and the coastal plains. Dew
points in the low to mid 60s are expected to spread across those
areas. Forecast soundings suggest for storms developing within this
environment could become marginally severe and produce marginally
severe winds and hail. This analysis aligns well with SPC Day 3
Convective Outlook which highlights two-thirds of the local area
with the exception of the northern part of the Hill Country and the
Rio Grande with a marginal risk of severe thunderstorms. Some of
these storms are expected to become heavy rain producers as well
when putting all the pieces together. By late Tuesday night into
Wednesday morning, a less wetter pattern is expected with some light
rain possible along the Rio Grande but light to moderate shower
activity including a storm or two are possible along and east of
Interstate 35 and Interstate 37 due to sufficient instability in
place. The less wetter period could be the result of a back door
frontal passage that enters the Rio Grande plains during the period.

Shower and thunderstorm activity picks up again mid to late Wednesday morning
and into the afternoon hours as another upper level short wave moves
across the Southern Plains. With plenty of moisture arriving from
the Gulf and enough instability in place over the coastal plains and
areas along and east of Interstate 35, expect another round of
showers and storms over those areas. By Wednesday night into
Thursday, things look to be on the quiet side as a weak cold front
pushes across the area Wednesday night into Thursday. Thursday should
be dry with highs in the upper 60s to low 70s. Showing a slight
chance for rain on Friday as another frontal passage is expected to
arrive later in the day with dry conditions expected next weekend the
highs in the 50s and 60s.

When all is set and done, storm rainfall totals (Sunday through
Wednesday night) could range from one to three inches along Highway
281, two to four inches along and east of Interstate 35 and
Interstate 37 and four (4+) inches across the coastal plains and
areas along and east of Highway 77.

&&

.AVIATION...
(06Z TAFS)
Issued at 1002 PM CST Sun Jan 21 2024

Thunderstorms with heavy rainfall rates have formed around SAT/SSF in
the past hour, and there could be some training of additional storms
through 09Z. VSBYs below a mile and frequent lightning could be the
main issues, but some VRB20 knot wind gusts cant be ruled out. The
convective pattern should shift into AUS about an hour later and
probably last an hour longer, but as we get into the daybreak hours,
additional rounds of convection could contain some occasional thunder
going through around 15Z at SAT/SSF and 18Z at AUS. At DRT lower
rainfall rates are expected but patchy fog and drizzle may help lower
the VSBY to 2 miles, especially by daybreak. Only slight improvements
are depicted for the afternoon hours as the heavy rain producing
impulse pulls away, but some wake subsidence might bring a few hours
of VFR skies before the low level saturation brings more clouds and
fog for Monday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              36  57  50  66 / 100  90  60  90
Austin Bergstrom Intl Airport  38  59  52  68 / 100  90  60  90
New Braunfels Muni Airport     39  59  53  70 / 100  90  70  80
Burnet Muni Airport            36  59  49  63 / 100  70  50  80
Del Rio Intl Airport           41  64  50  71 /  70  10  30  30
Georgetown Muni Airport        36  59  51  66 / 100  90  60  90
Hondo Muni Airport             39  60  51  68 / 100  40  60  60
San Marcos Muni Airport        38  59  52  68 / 100  90  70  90
La Grange - Fayette Regional   40  59  56  66 / 100 100  80  90
San Antonio Intl Airport       39  58  53  69 / 100  70  70  80
Stinson Muni Airport           41  59  54  71 / 100  70  70  70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...18
Long-Term...76
Aviation...18
Hazardous weather outlook, Jan 21, 2:34 PM CST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
234 PM CST Sun Jan 21 2024

TXZ171>173-183>194-202>209-217>225-228-222045-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
234 PM CST Sun Jan 21 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

There is a Marginal Risk (Level 1 out of 4) for heavy rainfall
resulting in potential minor flooding this evening and tonight for
areas generally along and east of Interstate 35.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a Marginal to Slight risk (Level 1 to 2 out of 4) for
heavy rainfall resulting in potential minor flooding on Monday and
Tuesday for areas generally along and east of Interstate 35.

A Marginal risk (Level 1 of 5) for severe weather exists Tuesday
mainly for areas along and east of Interstate 35. The main severe
weather threats would be strong winds and hail. Keep up to date
with this evolving forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 11:02 PM CSTAreal Flood AdvisoryEWXBexar118 min
Jan 22, 1:01 AM CSTAreal Flood AdvisoryEWXHays, Travis11 hr
Jan 22, 3:17 AM CSTAreal Flood AdvisoryEWXTravis9 hr
Jan 22, 4:43 AM CSTAreal Flood AdvisoryEWXAtascosa, Bexar, Comal, Medina7 hr
Jan 22, 5:53 AM CSTAreal Flood AdvisoryEWXTravis, Williamson6 hr
Jan 22, 7:54 AM CSTAreal Flood AdvisoryEWXDeWitt, Gonzales, Karnes, Lavaca4 hr
Jan 22, 10:12 AM CSTAreal Flood AdvisoryEWXBexar3 hr

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.